Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Tallahassee, FL

December 30, 2015Coffee County, Dale County, Geneva County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Dec 30, 2015, 9:25 AM CST for Coffee County, Dale County, Geneva County, Alabama. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2015, 9:25 AM CST (15:25 UTC)
Expired
Dec 30, 2015, 3:30 PM CST
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Coffee County, AL, Dale County, AL, Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 9:38 AM CSTHEAVY RAIN 2.45 Nw New Brockton, ALTHE FOLSOM BRIDGE RAIN GAUGE HAS MEASURED 2.40 INCHES OF RAIN IN THE LAST HOUR.
Dec 30, 11:30 AM CSTFLASH FLOOD2 Ese Estothel, ALWATER REPORTED TO BE FLOWING ACROSS HIGHWAY 189 IN A COUPLE OF PLACES NEAR KINSTON
Dec 30, 11:30 AM CSTFLASH FLOOD3 Ene New Brockton, ALWATER COVERING A PORTION OF HIGHWAY 167.
Dec 30, 12:30 PM CSTFLASH FLOOD4 W Samson, ALWATER ACROSS THE ROADWAY AT THE 500 BLOCK OF COUNTY ROAD 5 AND THE 700 BLOCK OF COUNTY ROAD 5. THIS AREA INTERSECTS WITH A SMALL STREAM CALLED REDWATER BRANCH THAT HAS LIKELY OVERFLOWED THIS MORNING.
Dec 30, 1:00 PM CSTFLASH FLOODGoodman, ALCOUNTY ROAD 625 IS COMPLETELY UNDERWATER IN FRONT OF THE GOODMAN FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WGUS52 KTAE 301525
FFWTAE
ALC031-045-061-302130-
/O.NEW.KTAE.FF.W.0037.151230T1525Z-151230T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM CST WED DEC 30 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
  WESTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 330 PM CST WEDNESDAY
    
* AT 924 AM CST...DOPPLER RADAR INDICATED A BAND OF VERY HEAVY RAIN
  DEVELOPING ACROSS THE AREA. RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE
  EXPECTED IN A SHORT PERIOD OF TIME AND GIVEN THE SATURATED
  CONDITIONS....FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELBA...FORT RUCKER...ENTERPRISE...GENEVA...LEVEL PLAINS...SAMSON...
  NEW BROCKTON...ARITON...LEE...KINSTON...COFFEE SPRINGS...
  CLINTONVILLE...BLUFF SPRING...PHILLIPS CROSSROADS...BATTENS
  CROSSROADS...CLOWERS CROSSROADS...LOWE ARMY HELIPORT...ZOAR...
  CENTRAL CITY AND SELLERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8559
      3099 8591 3099 8619

$$

42-DVD
2 follow-up statements
187 
WGUS72 KTAE 301735
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 AM CST WED DEC 30 2015

ALC031-045-061-302130-
/O.CON.KTAE.FF.W.0037.000000T0000Z-151230T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE AL-GENEVA AL-DALE AL-
1135 AM CST WED DEC 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CST
WEDNESDAY FOR COFFEE...WESTERN GENEVA AND NORTHWESTERN DALE
COUNTIES...

AT 1133 AM CST...RADAR CONTINUED TO INDICATE MODERATE TO HEAVY
RAINFALL MOVING THROUGH THE AREA. THERE ARE REPORTS OF WATER FLOWING
OVER HIGHWAY 189 NEAR KINSTON IN A COUPLE OF PLACES AS WELL AS
HIGHWAY 167. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE OVER THE
NEXT COUPLE OF HOURS WITH ADDITIONAL FLOODING POSSIBLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELBA...FORT RUCKER...ENTERPRISE...GENEVA...LEVEL PLAINS...SAMSON...
NEW BROCKTON...ARITON...LEE...KINSTON...COFFEE SPRINGS...
CLINTONVILLE...BLUFF SPRING...PHILLIPS CROSSROADS...BATTENS
CROSSROADS...CLOWERS CROSSROADS...LOWE ARMY HELIPORT...ZOAR...CENTRAL
CITY AND SELLERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8559
      3099 8591 3099 8619

$$

42-DVD
843 
WGUS72 KTAE 302055
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM CST WED DEC 30 2015

ALC031-045-061-302104-
/O.CAN.KTAE.FF.W.0037.000000T0000Z-151230T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE AL-GENEVA AL-DALE AL-
255 PM CST WED DEC 30 2015

...THE FLASH FLOOD WARNING FOR COFFEE...WESTERN GENEVA AND
NORTHWESTERN DALE COUNTIES IS CANCELLED...

THE HEAVY RAINFALL RATES HAVE DIMINISHED WITH NO NEW FLOODING
REPORTS IN THE LAST TWO HOURS...SO THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8559
      3099 8591 3099 8619

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 7:16 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 30, 7:16 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 AM EST WED DEC 30 2015

.Near Term [Through Today]...

The main concern over the next 24 hours is the threat of
additional flooding. At least through the near term, we remain
locked in a large scale pattern that consists of a very large
trough covering the western two-thirds of the country and
unusually strong upper level ridging centered near Bermuda. In
our local area, that leaves us with deep layer southwest flow and
unusually deep moisture for this time of year.

At the surface, a nearly stationary frontal boundary is located
just west of the forecast area. As upper level disturbances move
along the southwest flow, we have seen persistent MCS development
along this slow moving front for the last several days. This large
scale pattern is what has brought us such high rainfall totals
over the last week. For the next 24 hours, we need to watch
closely the evolution of the MCS currently located near Mobile
this morning. The steering flow will likely take that MCS
northeastward this afternoon into our area as it rides along the
frontal boundary. The northwest half of our area is primed for
flash flooding given the antecedent conditions with low flash
flood guidance values of under 3 inches in 3 hours. Any training
of convection with this MCS could easily achieve those values
should it move into our area. A flash flood watch is being
considered depending on how this MCS evolves through the morning
hours.

&&

.Prev Discussion [642 AM EST]...

.Short Term [Tonight Through Friday]...

The large scale upper level flow will begin to look more like a
winter time El Nino pattern as the anomalous west Atlantic ridge
finally breaks down. (This ridge has been a persistent feature so
far this "cool" season). By Friday the subtropical jet stream
will be fairly zonal across the Gulf Coast states, while a
northern stream trough develops over the northeast quadrant of the
CONUS. At the surface, a cold front across the northwest portion
of our forecast area will translate very slowly to the southeast.
This means a cloudy period with slowly cooling temperatures (from
northwest to southeast) and periods of rain. This is actually
more typical of wintertime El Nino conditions than the prolonged
stretch of record heat and bursts of extremely heavy rain we have
experienced over the past several weeks.

High temperatures on Thursday will range from near average values
(lower to mid 60s) in southeast AL to above average (mid to upper
70s) from Tallahassee eastward. High temperatures on Friday will be
a little below average (mid 50s to lower 60s) across much of our
forecast area, with the exception of north FL, where temperatures
will be in the mid 60s to lower 70s. Given the recent stretch of
exceptionally warm & humid conditions, Friday will feel quite raw
to many, with clouds and occasional rain, north winds, and
sharply cooler temperatures.

.Long Term [Friday Night Through Wednesday]...

The upper level flow over the CONUS will remain split, with a long
wave trough in the northern stream over the the northeast quadrant
of the CONUS, and W-SW flow in the southern stream over our region.
Though the aforementioned surface cold front will be south of our
entire forecast area by Friday night, clouds and a chance of light
rain will linger through this weekend as minor short wave troughs
aloft interact with the frontal boundary at the surface. While
the clouds will help keep temperatures from reaching the 30s
across most of the area, they will also keep high temperatures
below average, generally in the mid to upper 50s. A brief period
of mostly clear skies is likely Monday and early Tuesday, with
clouds and low rain chances returning Tuesday night and Wednesday.
Temperatures will be near average, with lows mostly in the upper
30s to mid 40s, and highs in the mid 50s to lower 60s.

.Aviation...
[Through 12Z Thursday] IFR/LIFR conditions will continue at all
terminals through at least mid-morning, before likely rising to
MVFR levels for the afternoon. Showers and a few thunderstorms are
most likely at KECP and KDHN. Low clouds and fog will return this
evening and continue overnight with LIFR conditions expected.

.Marine...

With a weak frontal zone in the vicinity, winds will be light and
rather variable through Thursday. Interestingly, seas at our
offshore buoys early this morning have been rather high (with
relatively long periods), given the weak wind fields. We expect
these higher seas to diminish later this morning.

.Fire Weather...

No concerns.

.Hydrology...

Our storm total QPF (through Friday) has increased, and is now in
the 2-4 inch range across the northwest third of our forecast
area. This region has had the most rain over the past week,
including widespread amounts from 0.50 to 2.0 inches on Tuesday.
Fortunately, the initial crest wave generated by last week's
monumental rainfall has had time to propagate downstream in most
cases. So while there will likely be another rise along the rivers
in southwest GA, southeast AL, and the FL Panhandle, in general it
should not be as high as the previous crests.

The longer term weather pattern (i.e. late this week through next
week) indicates a potential change in the focus for rain across
our forecast area. With a frontal zones to the south and east of
our forecast area, most of the rain will tend to occur across
north FL and south central GA- areas which have not had major
river rises recently.

For more detailed information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   80  68  74  59  63 /  30  30  50  40  50
Panama City   75  66  69  58  62 /  70  50  60  40  50
Dothan        74  61  64  51  56 /  90  70  70  60  50
Albany        77  65  68  52  58 /  70  60  70  60  40
Valdosta      81  68  76  59  63 /  30  20  40  40  40
Cross City    84  67  80  65  72 /  20  20  20  20  20
Apalachicola  75  68  73  62  66 /  30  30  30  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST /6 PM CST/ this evening FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...DVD
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...CAMP
MARINE...FOURNIER
FIRE WEATHER...CAMP
HYDROLOGY...FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 7:39 PM CSTRiver Flood WarningTAEDale5 days
Dec 30, 8:41 AM CSTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston27 hr

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.